Alert archive / Michigan / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at May 19, 2009, 2:35 PM EDT for 8 counties in Michigan. It took effect at May 20, 2009, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2009, 2:35 PM EDT (18:35 UTC)
- In effect from
- May 20, 2009, 11:00 AM EDT
- Expired
- May 20, 2009, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGRR 191835 RFWGRR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 235 PM EDT TUE MAY 19 2009 ...RED FLAG WARNING FOR WEDNESDAY... .WARM AND WINDY WEATHER IS EXPECTED FOR WEDNESDAY WITH CONDITIONS BECOMING CRITICAL FOR FIRE DANGER IN THE AFTERNOON AND EVENING. MIZ037>040-043>046-200245- /O.UPG.KGRR.FW.A.0001.090520T1500Z-090521T0300Z/ /O.NEW.KGRR.FW.W.0001.090520T1500Z-090521T0000Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- 235 PM EDT TUE MAY 19 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. TEMPERATURES AROUND 80 DEGREES ALONG WITH GUSTY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY AFTERNOON AND INTO WEDNESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ OSTUNO FLADSETH
2 follow-up statements
000 WWUS83 KGRR 200840 RFWGRR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 440 AM EDT WED MAY 20 2009 ...RED FLAG WARNING TODAY... .WARM AND WINDY WEATHER IS EXPECTED TODAY WITH CONDITIONS BECOMING CRITICAL FOR FIRE DANGER IN THE AFTERNOON AND EVENING. MIZ037>040-043>046-201645- /O.CON.KGRR.FW.W.0001.090520T1500Z-090521T0000Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- 440 AM EDT WED MAY 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... TEMPERATURES AROUND 80 DEGREES ALONG WITH GUSTY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS BY MID DAY INTO THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ JK
000 WWUS83 KGRR 201910 RFWGRR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 310 PM EDT WED MAY 20 2009 MIZ037>040-043>046-210000- /O.CON.KGRR.FW.W.0001.000000T0000Z-090521T0000Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- 310 PM EDT WED MAY 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING. TEMPERATURES WILL FALL BACK INTO THE LOWER 70S AND WINDS WILL DECREASE BY 8 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ OSTUNO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at May 19, 1:21 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 19, 1:21 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 121 PM EDT TUE MAY 19 2009 LATEST UPDATE...AVIATION... .SYNOPSIS...(411 AM EDT TUE MAY 19 2009) A WEAK COLD FRONT WILL DRIFT SOUTH TO CENTRAL LOWER MICHIGAN BY THIS EVENING. THIS FRONT IS ONLY EXPECTED TO BRING SOME CLOUDS TO THE AREA...AND IT WILL REMAIN DRY. THE FRONT WILL MOVE BACK NORTH TONIGHT AS HIGH PRESSURE STRENGTHENS OVER THE REGION. WEDNESDAY WILL BRING SUNSHINE AND WARM SOUTHWEST WINDS WHICH WILL PUSH TEMPERATURES TO AROUND 80 DEGREES. THE NEXT SLIGHT CHANCE OF RAIN WILL COME WITH ANOTHER WEAK COLD FRONT THAT WILL MOVE INTO THE AREA THURSDAY AFTERNOON AND NIGHT. && .SHORT TERM...(411 AM EDT TUE MAY 19 2009) (TODAY THROUGH THURSDAY) HAVE DECIDED TO PULL THE SLIGHT CHANCE POPS ACROSS THE NORTHERN CWA FOR TODAY. THE FRONT IS STILL EXPECTED TO REACH CENTRAL LOWER MICHIGAN BY THIS EVENING...BUT IT APPEARS ANY MOISTURE ASSOCIATED WITH THE FRONT WILL STAY ACROSS THE U.P. AND NORTHERN LOWER. THE DEEPER MOISTURE REACHES A MBL TO HTL LINE THIS EVENING AND THEN RETREATS BACK TO THE NORTH OVERNIGHT. MORNING CI SHOULD EXIT THE REGION THIS MORNING...THEN MORE CLOUDS WILL COME IN MID/LATE AFTERNOON AS THE FRONT APPROACHES. THE AFTERNOON SUN AND SW FLOW WILL PUSH TEMPS TO 70 TO 75. AN UPPER RIDGE WILL BUILD OVER THE EASTERN U.S. TONIGHT AND WEDNESDAY. HEIGHT RISES SUGGEST TEMPS PUSHING 80 ACROSS MOST AREAS AWAY FROM THE LAKE. OVERNIGHT LOWS TONIGHT AND WEDNESDAY NIGHT WILL REMAIN MILD IN THE 50S WITH A SSW BREEZE CONTINUING. HAVE ADJUSTED POPS OVER THE NORTHERN CWA FOR THURSDAY TO PUSH THEM BACK TO THE AFTERNOON PERIOD. ANOTHER WEAKENING COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST. THIS FRONT APPEARS TO HAVE SLIGHTLY BETTER DYNAMICS AND MOISTURE...AND WITH THE UPPER RIDGE SLIDING TO THE EAST COAST BY THIS TIME FRAME...ITS PLAUSIBLE THAT THE FRONT WILL ACTUALLY MAKE INTO THE CWA. && .LONG TERM...(411 AM EDT TUE MAY 19 2009) (THURSDAY NIGHT THROUGH MEMORIAL DAY) MODELS CONTINUE TO SHOW THE WEAKENING COLD FRONT SLIPPING SOUTH OF THE REGION THU NIGHT. HIGH PRESSURE THEN BUILDS IN FROM THE NORTHWEST FOR THE START OF THE MEMORIAL DAY WEEKEND. THE HIGH SLIPS EAST OF THE REGION...PUSHING OFF THE COAST OF NEW ENGLAND ON MONDAY. SOUTHWEST FLOW WILL BEGIN TO DRAW UP SOME MOISTURE POSSIBLY BEGINNING ON SUNDAY. MODEL TRENDS SUGGEST SUNDAY MAY END UP BEING DRY. WILL SEE IF THIS TREND PERSISTS BEFORE MAKING CHANGES. IF IT DOES RAIN ON SUNDAY...IT SHOULD BE BRIEF. HOWEVER DECENT AGREEMENT EXISTS WITH SOME SHOWERS AND THUNDERSTORMS FOR MEMORIAL DAY AS A FRONT TRIES TO DROP DOWN FROM THE NORTHWEST...MEETING THE MOISTURE ARRIVING FROM THE GULF. && .AVIATION...(121 PM EDT TUE MAY 19 2009) VFR CONDITIONS WILL REMAIN IN PLACE ACROSS ALL TERMINALS THROUGH 18Z WED. DRY AIR MASS IN PLACE AND LITTLE TO NO MOISTURE ADVECTION THROUGH 18Z WED WILL KEEP SKIES MAINLY CLEAR THROUGH THE PERIOD. ONLY CONCERN TO OPERATIONS WILL BE WIND GUSTS. WINDS WILL GUST THROUGH SUNSET BEFORE DIMINISHING SOME. HIGHEST WIND GUSTS WILL BE TOWARD KMKG AND KGRR WHERE STRONGER GRADIENT RESIDES. WIND GUSTS WILL REDEVELOP WED MORNING AS DIURNAL MIXING BEGINS ONCE AGAIN. && .MARINE...(1102 AM EDT TUE MAY 19 2009) PRESSURE GRADIENT HAS NOT SLACKED TODAY AND THE WINDS LOOK TO REMAIN IN THE 15 TO 25 KNOT RANGES INTO THE AFTERNOON...SO THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED UNTIL 5 PM. ANOTHER PERIOD OF SSW STRONG WINDS WILL KICK UP LATE WEDNESDAY MORNING AND CONTINUE INTO WEDNESDAY NIGHT. WAVES WILL RESPOND AND SCA HEADLINES WILL LIKELY BE NEEDED AGAIN TOMORROW. && .HYDROLOGY...(411 AM EDT TUE MAY 19 2009) NO RAIN IS IN THE FORECAST UNTIL THURSDAY AFTERNOON OR THURSDAY NIGHT. THIS WILL ALLOW THE HIGH RIVER LEVELS TO SLOWLY SUBSIDE. && .FIRE WEATHER...(411 AM EDT TUE MAY 19 2009) FIRE WEATHER WATCH FOR WEDNESDAY FOR THE NORTHERN THIRD OF THE FORECAST AREA. FIRE DANGER IS EXPECTED TO INCREASE ON WEDNESDAY AS WINDS AND TEMPERATURES INCREASE. FUEL MOISTURE HAS BEEN DECREASING SINCE THE HEAVY RAINS LAST WEEK. POSSIBLE RED FLAG WARNING ON WEDNESDAY WILL BE DEPENDENT ON RELATIVE HUMIDITY AND FUEL MOISTURE CONDITIONS WHICH WILL BE ASSESSED ON LATER TODAY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...FIRE WEATHER WATCH FOR WEDNESDAY FOR THE NORTHERN FORECAST AREA. LM...SMALL CRAFT ADVISORY THROUGH 5 PM TODAY HOLLAND TO MANISTEE. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: MJS AVIATION: NJJ MARINE: OSTUNO HYDROLOGY: JK FIRE WEATHER: JK
Hazardous weather outlook, May 19, 6:12 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 612 AM EDT TUE MAY 19 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-201015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 612 AM EDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN INCREASED FIRE DANGER RISK WILL EXIST THIS AFTERNOON DUE TO THE MILD TEMPERATURES...LOW HUMIDITY LEVELS AND GUSTY WINDS. ELEVATED WATER LEVELS ON RIVERS AND STREAMS WILL PERSIST THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HIGH FIRE DANGER RISK EXISTS FOR PARTS OF THE REGION WEDNESDAY. ELEVATED WATER LEVELS ON RIVERS AND STREAMS WILL PERSIST THROUGH MUCH OF THE WEEK. A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-201015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 612 AM EDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL EXIST FOR PARTS OF THE NEARSHORE WATERS THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT ON WEDNESDAY. A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:30 PM EDT | Small Craft Advisory | GRR | 32 hr |
Nearby
Red Flag Warnings in Michigan, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.